Hail, Carter
- When
- June 16, 2:18 PM CST
- Where
- Carter County, 2 mi S of Hunter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.851, -90.850
As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed from southeast Missouri to southwest Indiana. Damaging winds up to around 60 mph occurred with several of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed from southeast Missouri to southwest Indiana. Damaging winds up to around 60 mph occurred with several of the storms. The environment was characterized by moderate to strong instability and moderate wind shear. Effective bulk wind shear values of 25 to 40 knots were observed. The storms developed east of a weak low pressure center over central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 12:14 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 114 PM CDT Sun Jun 16 2019 .SHORT TERM...(Tonight through Monday) Issued at 114 PM CDT Sun Jun 16 2019 Atmosphere is very unstable this afternoon. A weak mid level wave/mcv to our west will continue toward the area through the end of the day, possibly enhancing convection. We also see evidence of a boundary from near KEVV back to the west into southern IL from earlier morning convection. Strong to isolated severe storms and heavy rainfall possible as a result. Tonight through Monday, conditions should remain unsettled with a H7/H5 open wave forecast to move toward the area. PoPs overall have been overdone by a considerable amount. We will play middle of the road with Pops and use scattered terminology given the uncertainty regarding clouds and mesoscale influences. Chances should be higher Monday with the approach of the mid level feature. Otherwise rather warm and humid through Monday. .LONG TERM...(Monday night through Sunday) Issued at 114 PM CDT Sun Jun 16 2019 The extended forecast period begins with filling of a southwest MO low/middle level low pressure center and translation of the trough axis through the WFO PAH forecast area from west to east. The movement of this system, combined with weak ridging should diminish PoPs significantly Tuesday and Tuesday night. Selected model guidance has hinted at a diminution of PoPs on Tuesday, but elements of blended and ensemble guidance have masked this subtle change. Plan to heighten the lowered PoP chances for Tuesday. Likewise, nearly all of the medium range guidance continues to maintain higher rain chances for Wednesday into Thursday, associated with a broader scale, lee side of the Rockies, generated trough. This may generate scattered to numerous coverage of convective activity Wednesday night as the gradient of maximum lift, vorticity, and surface convergence comes into play. Beyond Thursday and through at least early Saturday, a more meridional pattern develops. More dominant ridging should serve to suppress thunderstorm chances on Friday and Friday night. With the transition from a zonal to meridional pattern, anticipate some timing difference on rain chances into next weekend. At this point, plan to go with a slower eastward transport (probably closer to the mean 700 mb hemispheric wave speed of 15 knots) of the ridge, leading to a drier Saturday and Sunday. Lowered PoPs during this time period, within collaborative limits with neighboring offices. && .AVIATION... Issued at 1123 AM CDT Sun Jun 16 2019 Terminal forecasts will be kept simple. Other than VC mention within the first 6 hours, will keep convection out of the TAFs given very low confidence in timing and evolution through Monday. MVFR cigs across the area were more prominent than expected. We expect improvement into the afternoon to VFR conditions. We may see lower cigs reappear late tonight into Monday morning given similar conditions are forecast to exist. SSW winds 10 to 20 kts and gusty will become light SSW tonight through Monday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 828 AM CDT Sun Jun 16 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 828 AM CDT Sun Jun 16 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today through tonight. There is a risk for a few severe thunderstorms, capable of hail and strong winds. Heavy rain may cause localized minor flooding as well. Refer to the latest river flood warnings and statements for updated river flooding details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected on and off through much of the week. Locally heavy rain is the primary hazard and may lead to localized flooding. Each afternoon or evening, a strong storm is possible, but perhaps Monday and Wednesday offer the best such chance. Refer to the latest river flood warnings and statements for updated river flooding details. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest forecasts and updates for potential activation requests.
Special Weather Statement
National Weather Service Paducah KY
129 PM CDT Sun Jun 16 2019
INZ087-161900-
Warrick IN-
129 PM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARRICK COUNTY UNTIL 200
PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, or 7 miles north of Chandler, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lynnville and Folsomville.
LAT...LON 3807 8740 3818 8743 3823 8720 3823 8716
3807 8712
TIME...MOT...LOC 1829Z 257DEG 25KT 3814 8733
08Special Weather Statement National Weather Service Paducah KY 247 PM CDT Sun Jun 16 2019 MOZ107-108-162030- Carter MO-Ripley MO- 247 PM CDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER AND NORTHERN RIPLEY COUNTIES UNTIL 330 PM CDT... At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near Hunter, or 11 miles south of Van Buren, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Budapest, Hunter and Grandin. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southeastern Missouri. This storm could become severe. Continue to monitor for additional statements and possible warnings. LAT...LON 3674 9102 3691 9108 3703 9083 3676 9070 TIME...MOT...LOC 1946Z 249DEG 16KT 3684 9096 08
The Paducah radar (KPAH), 186 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter estimated winds gusted to 60 mph.
A trained spotter estimated wind gusts to 60 mph blew down a tree limb.
Trees were down near the intersection of U.S. Highway 62 and Missouri Route 77, blocking both roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822350, 822352, 822355, 822351.